Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 204, NWS Sioux Falls, SD

August 10, 2007Charles Mix County, Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 10, 2007, 10:46 PM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 44 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2007, 10:46 PM CDT (03:46 UTC)
Expired
Aug 10, 2007, 11:30 PM CDT
In force
44 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Charles Mix County, SD, Gregory County, SD

The radar

The Sioux Falls radar (KFSD), 184 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 10:50 PM CDTTSTM WND GST 60Burke, SDLARGE LIMB DOWN.
Aug 10, 10:55 PM CDTTSTM WND GST 607 Sw Platte, SDNUMEROUS 3 INCH DIAMETER BRANCHES DOWN
Aug 10, 11:08 PM CDTTSTM WND GST 663 W Geddes, SDGEDDES RAWS SITE
Aug 10, 11:35 PM CDTTSTM WND GST 65Lake Andes, SDNUMEROUS 2-4 INCH DIAMETER BRANCHES DOWN IN TOWN.
Aug 10, 11:36 PM CDTTSTM WND GST 601 N Lake Andes, SDDAMAGE REPORTED TO DECK AND CAMPER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2007-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2007-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-357 J/kg
Mixed-layer LCL
2545 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 110347
SVRFSD
SDC023-053-110430-
/O.NEW.KFSD.SV.W.0204.070811T0346Z-070811T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1046 PM CDT FRI AUG 10 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA   
  GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 1130 PM CDT

* AT 1046 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 65 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 15 MILES NORTHWEST OF PLATTE TO 13 MILES SOUTHWEST OF 
  PLATTE TO 4 MILES SOUTHWEST OF HERRICK...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PLATTE AROUND 1100 PM CDT...
  BONESTEEL AROUND 1110 PM CDT...
  GEDDES AROUND 1120 PM CDT...
  LAKE ANDES AROUND 1130 PM CDT...

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

LAT...LON 4349 9942 4329 9932 4302 9926 4299 9845
      4329 9850 4337 9871 4350 9874

$$

SCHUMACHER
1 follow-up statement
000 
WWUS53 KFSD 110410
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1109 PM CDT FRI AUG 10 2007

SDC023-053-110430-
/O.CON.KFSD.SV.W.0204.000000T0000Z-070811T0430Z/
GREGORY SD-CHARLES MIX SD-
1109 PM CDT FRI AUG 10 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT 
FOR CHARLES MIX AND GREGORY COUNTIES...

AT 1109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 65 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 10 MILES NORTH OF PLATTE TO 4 MILES WEST
OF GEDDES TO BONESTEEL...OR ALONG A LINE EXTENDING FROM 28 MILES
NORTHWEST OF LAKE ANDES TO 13 MILES NORTHWEST OF LAKE ANDES TO 19
MILES NORTHWEST OF SPENCER...MOVING EAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
   GEDDES...FAIRFAX AROUND 1115 PM CDT...
   LAKE ANDES...PICKSTOWN AROUND 1125 PM CDT...

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

LAT...LON 4349 9942 4329 9932 4302 9926 4299 9845
      4329 9850 4337 9871 4350 9874

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 9:30 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 10, 9:30 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT FRI AUG 10 2007

.DISCUSSION...
OUTFLOW FROM EARLY/MID AFTN CONVECTION PUSHED WELL THRU ERN NEBRASKA
WITH MUCH MORE STABLE AIR POOL NOW SITTING ACRS SERN SD.  AS STORMS
MOVED BY TO S LATE AFTN AT KFSD...ACTUALLY RESULTED IN MIXING TO
WARMEST TMPS OF DAY AS RAIN DISSIPATED UNDER FULL CLOUDINESS JUST
AFTER 4 PM.  SIMILAR WITH STORM RECENTLY AT KICR...WHICH SAW A 14F
DROP IN DWPT AS STORM PASSED JUST S WITH A MORE MODEST RISE IN TMP.
CHALLENGE FOR THE EVENING IS INDEED DEFINING CONVECTIVE THREAT ACRS
THE AREA...AS SCATTERED SUPERCELLS HAVE PERSISTED THRU CNTRL DKTS
AND WRN NEBRASKA.

BIG QUESTION OF THE NIGHT IS HOW EFFECTIVELY THE STORMS WILL BECOME
ELEVATED AS THEY HEAD INTO A LESSER QUALITY AIRMASS.  00Z RAOB FROM
ABR DOES NOT LOOK VERY GOOD...BUT THERE IS POTENTIAL IF MOISTURE IN
LOW LVLS CAN BECOME DEEPER PER OAX RAOB...WHICH GETS SOME DECENT
INSTABILITY ROOTED CLOSE TO 800 HPA WITH ELEVATED CINS DROPPING TO
30-50 J/KG. SO FAR...STORM HAVE REMAINED IN BACK ACRS CNTRL SD WHERE
MORE SFC BASED AND IN THE BETTER MOISTURE TRANSPORT AXIS...BUT LLJ
IS EXPECTED TO VEER/INCREASE IN THE NEXT 3-6H. HAVE RECENTLY SEEN
SOME INCREASE IN THE LLJ AT NLG PROFILER AS WELL AS REGIONAL VWP
TOWARD THE 30-40 KT RANGE ARND 850 HPA. WOULD EXPECT THAT MOST OF
THE CONVECTION OVERNIGHT WOULD OCCUR N OF A YKN/FSD/MWM LINE...
SHIFTING FOCUS RAPIDLY TO ELEVATED DEVELOPMENT ALG MID LVL
INSTABILITY GRADIENT ECNTRL SD TO SW MN.

UPDATED GRIDS SEVERAL HOURS AGO TO MINIMIZE EVNG PCPN THREAT...
AND SPREAD ACTION SLOWLY IN FM W. WL CERTAINLY CONTINUE TO WATCH AND
MAKE ADJUSTMENTS LATER THIS EVENING AS DIAGNOSIS OF WHETHER WRN
ACTION CAN BECOME ELEVATED BEFORE DIURNAL CYCLE HURTS IT TOO MUCH.

&&

.AVIATION...
CONVECTIVE THREAT...AT LEAST ISOLATED CONVECTION TO CONTINUE THROUGH
MUCH OF NIGHT WITH DEVELOPING LOW LEVEL JET EXPECT TO FUEL DYNAMICS
FROM PASSING SHORTWAVE TONIGHT...MAINLY IN AREAS   SHOULD BE ENOUGH
MIXING TO CURTAIL FOG DEVELOPMENT TONIGHT...AND CIGS/VSBYS SHOULD
GENERALLY REMAIN VFR...EVEN IN THE VICINITY OF THUNDERSTORMS...WITH
THE EXCEPTION OF MVFR CONDITIONS IN LOCALLY HEAVY DOWNPOURS...AND
PERHAPS A LITTLE MVFR FOG ARND THE KSUX AREA. VFR ACROSS AREA AFTER
13Z.

&&

.PREV DISCUSSION...
WARM NIGHT AHEAD WITH LOCALLY HIGH DEWPOINTS...LINGERING CLOUD
COVER...AND CONTINUED SOUTHEAST WINDS. MAIN FORECAST CHALLENGE
REMAINS PRECIPITATION CHANCES OVERNIGHT WITH SW PUSHING THROUGH.
EXPECT MAIN SEVERE THREAT TO REMAIN NORTH OF CWA...WITH AIRMASS
RELATIVELY COOL AND FLOW ORIGINATING OFF THE RAIN COOLED AIRMASS.
OF COURSE...WILL DEPEND ON HOW QUICKLY WESTERN CWA CAN RECOVER.
MODELS IN RELATIVE AGREEMENT ON PLACEMENT AND TIMING...BUT NAM GETS
A LITTLE MORE EXCITED ON QPF. WAVE LOOKS CONVECTIVE...SO HAVE GONE
WITH ISOLD TSTMS DISSIPATING BY MORNING...WITH HIGHER COVERAGE IN SW
MN. HAVE LEFT OUT POPS AFTER 12Z...BUT MAY NEED TO BE MONITORED FOR
LINGERING SHRA IN ERN CWA.

CLOUDS WILL CLEAR AND LOOKS TO BE A WARM AND SULTRY DAY TOMORROW AS
A WEAK COLD FRONT SLIDE THROUGH THE AREA.  RIGHT NOW...ATMOSPHERE
LOOKS TO REMAIN CAPPED AND THE FRONTAL PASSAGE WILL BE DRY. MODELS
ARE SUGGESTING THE FRONT WOULD MAKE IT DOWN TO SOUTHERN NEBRASKA
BEFORE LIFTING BACK NORTH EARLY NEXT WEEK. 850 MB FORECASTED TEMPS
ARE SLIGHTLY COOLER THAN PREVIOUSLY EXPECTED...AND HAVE LOWERED
HIGHS SLIGHTLY FOR TOMORROW. WITH THAT SAID...STILL FORECASTING HEAT
ADVISORY CONDITIONS ALONG AND SOUTH OF A LINE FROM VERMILLION TO
STORM LAKE.  WITH CONDITIONS BEING ON THE CUSP OF ADVISORY
LEVELS...WILL ALLOW NEXT SHIFT A CHANCE TO RE-EVALUATE BEFORE
ISSUING.

EAST TO NORTHEAST FLOW WILL REMAIN OVER THE FORECAST AREA ON SUNDAY
NORTH OF THE FRONT.  WITH THIS UNFAVORABLE WIND DIRECTION FOR MIXING
AND THE COOLER TEMPS ALOFT...HAVE TRENDED HIGHS BACK BUT NEXT SHIFT
MAY NEED TO CONTINUE THE TREND. FRONT LIFTS BACK TO THE NORTH ON
SUNDAY NIGHT INTO MONDAY AS A WARM FRONT.  WARM AIR ADVECTION ON
SUNDAY NIGHT INTO MONDAY MAY KICK OFF SOME THUNDERSTORMS. BEST
CHANCES FOR THUNDERSTORMS LOOK TO BE ACROSS EASTERN PORTIONS OF CWA.
WITH 850 MB TEMPS WARMING INTO THE UPPER 20S...COULD BE A DOWNRIGHT
HOT DAY DEPENDING ON CLOUD COVER.

ANOTHER COLD FRONT LOOKS TO MAKE ITS WAY THROUGH THE AREA MONDAY
NIGHT INTO TUESDAY MORNING. THIS FRONT LOOKS TO HANG AROUND THE
SOUTHERN EDGE OF THE CWA...AND WITH THE RIGHT REAR QUADRANT OF THE
130+ KNOT JET STREAK TO THE NORTH ENHANCING THE LIFTING POTENTIAL AS
A SERIES OF SHORTWAVES TRAVERSE THE CWA. HAVE INCREASED POPS SOME ON
WEDNESDAY.

THEREAFTER SURFACE HIGH PRESSURE BUILDS INTO THE REGION AND HAVE
KEPT THE REMAINDER OF THE FORECAST DRY WITH NEAR NORMAL TEMPERATURES.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

CHAPMAN/JL/BT/GH
Hazardous weather outlook, Aug 10, 5:52 PM CDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
552 PM CDT FRI AUG 10 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
552 PM CDT FRI AUG 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS LOCATED OVER WESTERN SOUTH DAKOTA THIS
EVENING WILL MOVE EAST. A FEW STORMS MAY REACH
HURON...CHAMBERLAIN AND GREGORY AROUND 9 PM. THE THREAT FOR
STORMS WILL THEN CONTINUE TO THE NORTHEAST...PRIMARILY AFTER
MIDNIGHT...AROUND BROOKINGS AND MARSHALL.

ALONG AND WEST OF THE JAMES RIVER...AN ISOLATED SEVERE STORM WILL
BE POSSIBLE WITH WINDS TO 65 MPH AND QUARTER SIZE HAIL. EAST OF
THE JAMES RIVER AND NORTH OF I-90...ISOLATED SEVERE HAIL TO
QUARTER SIZE WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A DANGEROUS COMBINATION OF HEAT AND HUMIDITY IS EXPECTED SOUTH OF
A LINE FROM YANKTON...TO BERESFORD SOUTH DAKOTA...TO CHEROKEE AND
STORM LAKE IOWA SATURDAY AFTERNOON. HEAT INDEX VALUES COULD REACH
105 TO 110 DEGREES IN THESE AREAS FOR A FEW HOURS DURING THE MID
TO LATE AFTERNOON.

THERE IS A SMALL CHANCE OF THUNDERSTORMS SPREADING ACROSS THE
AREA SUNDAY NIGHT. DEVELOPMENT IS UNCERTAIN DUE TO VERY WARM AIR
ALOFT... HOWEVER DAMAGING WINDS WILL BE POSSIBLE WITH ANY STORMS
THAT CAN DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 9 PM CDT WEST OF THE
JAMES RIVER.
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER MIDNIGHT EAST OF THE
JAMES RIVER AND NORTH OF I-90.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

SCHUMACHER

In the hours before

Local storm report, Aug 10, 5:13 PM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
513 PM CDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     HAIL             MARTY                   42.99N 98.43W
08/10/2007  M1.00 INCH       CHARLES MIX        SD   TRAINED SPOTTER

0130 PM     HAIL             GEDDES                  43.25N 98.70W
08/10/2007  E0.75 INCH       CHARLES MIX        SD   TRAINED SPOTTER

            VERY HEAVY RAIN ACCOMPAINED THE HAIL.

0148 PM     HAIL             6 SW ARMOUR             43.26N 98.43W
08/10/2007  E1.00 INCH       CHARLES MIX        SD   AMATEUR RADIO

0149 PM     HAIL             2 NE LAKE ANDES         43.18N 98.51W
08/10/2007  E1.00 INCH       CHARLES MIX        SD   LAW ENFORCEMENT

            GROUND WHITE WITH QUARTER SIZE HAIL

0155 PM     HAIL             4 SW ARMOUR             43.28N 98.40W
08/10/2007  E1.00 INCH       CHARLES MIX        SD   LAW ENFORCEMENT

            NICKEL TO QUARTER SIZE HAIL

0210 PM     HAIL             10 N AVON               43.15N 98.06W
08/10/2007  E0.88 INCH       BON HOMME          SD   PUBLIC

            DIME TO NICKEL SIZE HAIL

0215 PM     HAIL             4 SW TRIPP              43.18N 98.02W
08/10/2007  E0.75 INCH       HUTCHINSON         SD   PUBLIC

0218 PM     HAIL             5 S TRIPP               43.15N 97.97W
08/10/2007  E1.00 INCH       BON HOMME          SD   PUBLIC

            DIME TO QUARTER SIZE HAIL

0229 PM     HAIL             7 W SCOTLAND            43.15N 97.86W
08/10/2007  E0.75 INCH       BON HOMME          SD   PUBLIC

            PENNY SIZE HAIL MADE GROUND WHITE

&&

PS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 10:32 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory28 min
Aug 10, 11:30 PM CDTSevere Thunderstorm WarningFSDCharles Mix30 min
Aug 11, 12:10 AM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix50 min
Aug 11, 12:51 AM CDTSevere Thunderstorm WarningFSDBon Homme, Yankton24 min
Aug 11, 2:51 AM CDTHigh Wind WarningFSDLincoln, Minnehaha69 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.